Also known as: Adrenal crisis, Addisonian crisis or Acute adrenal insufficiency
- Helps regulate blood sugar (glucose)
- Holds back the immune response
- Is released as part of the body's response to stress
- The adrenal gland is damaged (Addison's disease, primary adrenal insufficiency)
- The pituitary gland is injured (secondary adrenal insufficiency)
- Adrenal insufficiency is not properly treated
- Infection and other physical stress
- Injury to the adrenal or pituitary gland
- Stopping treatment with steroids such as prednisone or hydrocortisone too early
- Abdominal pain
- Confusion or coma
- Darkening of the skin
- Dizziness or light-headedness
- Flank pain
- High fever
- Joint pain
- Loss of appetite
- Loss of consciousness
- Low blood pressure
- Profound weakness
- Rapid heart rate
- Rapid respiratory rate (see tachypnea)
- Shaking chills
- Skin rash or lesions
- Slow, sluggish movement
- Unintentional weight loss
- Unusual and excessive sweating on face or palms
Acute adrenal crisis is a life-threatening condition that occurs when there is not enough cortisol, a hormone produced by the adrenal glands.
Causes, incidence, and risk factors
The two adrenal glands are located on top of the kidneys. They consist of the outer portion, called the cortex, and the inner portion, called the medulla. The cortex produces three types of hormones, all of which are called corticosteroids.
Cortisol is a glucocorticoid -- a corticosteroid that:
Cortisol production is regulated by a small gland just below the brain called the pituitary gland. Cortisol is essential for life.
Adrenal crisis occurs when:
Risk factors for adrenal crisis include:
Signs and tests
In adrenal crisis, patients need an immediate injection of hydrocortisone through a vein (intravenous) or muscle (intramuscular). You may receive intravenous fluids if you have low blood pressure.
You will need to go to the hospital for treatment and monitoring. If infection caused the crisis, you may need antibiotic therapy.
Shock may occur if treatment is not provided early, and it can be life-threatening.
Calling your health care provider
Call your health care provider if you have Addison's disease and are unable to keep your medications down because of vomiting.
Go to the emergency room or call the local emergency number (such as 911) if you develop symptoms of acute adrenal crisis.
If you have Addison's disease, you should learn to recognize signs of potential stress that may cause an acute adrenal crisis. Most people with Addison's disease are taught to give themselves an emergency injection of hydrocortisone or increase their dose of oral prednisone in times of stress.
It is important to always carry a medical identification card that states the type of medication and the proper dose you need in case of an emergency.
Never miss your medications.
Also, your health care provider may advise you to always wear a MedicAlert tag. This tag lets health care professionals know about your condition in case of emergency.
Stewart PM. The adrenal cortex. In: Kronenberg H, Melmed S, Polonsky K, Larsen PR, eds. Williams Textbook of Endocrinology. 11th ed. Philadelphia, Pa: Saunders Elsevier; 2008:chap 14.
- Review date:
- November 23, 2009
- Reviewed by:
- Ari S. Eckman, MD, Division of Endocrinology and Metabolism, Johns Hopkins School of Medicine, Baltimore, MD. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2008 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.